An overdose happens when an individual consumes a poisonous quantity of a substance (or a number of poisonous quantities of gear), and the consequences of this overload disrupt the traditional functioning of their mind and physique.
It’s not at all times simple to inform the distinction between the milder destructive results of a drug and the indicators and signs of a probably deadly overdose, because the indicators and signs of an overdose could be fairly various.
There are lots of potential causes of overdose, and alcohol is only one of them
- Heroin, fentanyl, and prescription painkillers are all examples of opiates.
- Stimulants, which embrace all kinds of medication like meth, cocaine, and plenty of others.
Overdose Signs and Indicators
The signs of an overdose can fluctuate broadly and are sometimes particular to the substance or substances that induced the overdose. Within the case of some substances, equivalent to opioids, the indicators and signs of an overdose could also be distinguishable from, or in any other case mirror, a harmful development of the drug’s short-term results. In such a case, the particular person might have taken an excessive amount of of the substance in query, and should present particular warning indicators which will point out an overdose somewhat than simply being excessive or intoxicated, equivalent to changing into unresponsive to stimulation or having considerably slowed or stopped respiration.
Overdose: What to Do If Somebody Is Unresponsive
In case you or somebody is experiencing an overdose, there are a variety of issues you are able to do to assist, together with the next:
Name 911 instantly. Inform the operator that somebody is experiencing an overdose, and provides particulars concerning the substance(s) they might have taken if them. They are going to let you know what to do if the particular person is unresponsive and/or not respiration.
In case you suspect somebody has overdone on opioids, administering Narcan (often known as naloxone) will help convey them again from the brink of dying. There shall be no impact if the particular person doesn’t have already got opioids of their system. If the particular person suspected of experiencing an overdose doesn’t reply to the primary dose of naloxone inside two to 3 minutes, a second dose should be given.
Whereas ready for assist to reach, keep near the sufferer
In contrast to naloxone, the scientific choice to make use of flumazenil would require extra cautious consideration because of the dangers related to utilizing the treatment, however it will probably reverse the consequences of a benzodiazepine overdose.